Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Jackson, MS

March 20, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 20, 2002, 2:33 PM CST for Hinds County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2002, 2:33 PM CST (20:33 UTC)
Expired
Mar 20, 2002, 3:00 PM CST
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 202033
SVRJAN
MSC049-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 300 PM CST

* AT 233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAYMOND...OR ABOUT 8 MILES SOUTHWEST OF
  CLINTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CLINTON AT 235 PM CST
  BE NEAR JACKSON AT 250 PM CST

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3233 9051 3216 9047 3217 9027 3239 9012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:55 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 20, 10:55 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST WED MAR 20 2002

ONCE AGAIN THE MEANDERING BOUNDARY HAS STALLED OUT AND THIS TIME IT
EXTENDS THROUGH THE HEART OF THE CWFA FROM NEAR COLUMBUS TO JACKSON
TO JONESVILLE, LA. THIS BOUNDARY WILL SERVE TO FOCUS INITIAL
AFTERNOON TSRA DEVELOPMENT THAT WILL ALL MOVE EWD BY PEAK HEATING
BETWEEN 3-6PM. LATEST LAPS DATA INDICATING CAPES APPROACHING
2000J/KG OVER SRN MS WITH SSE SURFACE WINDS KEEPING A DECENTLY
VEERING WIND PROFILE IN PLACE. THE MID-UPPER LEVEL LOW CENTER IN ERN
TX OPENING UP AND STARTING TO ACCELERATE IN PAST 3 HOURS SO A MID
LEVEL WIND MAX WILL ALSO ROTATE INTO THE WARM SECTOR TSRA OVER SRN
MS THIS EVENING.  THIS SPEED MAX SHOULD BRING THE SEVERE POTENTIAL
TO FRUITION WITH DAMAGING WINDS FROM BOWING CONVECTIVE LINES THE
MOST LIKELY THREAT FROM ABOUT BROOKHAVEN TO LAUREL/HBG.

ZONES HAVE BEEN UPDATED TO MAINLY ADJUST HIGH TEMPERATURES AND WINDS
FOR THIS AFTERNOON.

PRELIM NUMBERS...
JAN 78/51/69/36/54 99000
MEI 83/53/70/35/54 9+000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 20, 10:16 AM CST, 4 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CST WED MAR 20 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MOST OF MISSISSIPPI THIS
AFTERNOON AND EARLY EVENING AS A COLD FRONT AND UPPER LEVEL
DISTURBANCE MOVE THROUGH THE AREA. AFTERNOON HEATING...RICH LOW
LEVEL MOISTURE AND CONVERGENCE FROM THE FRONT WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT.

AN AREA SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO
MERIDIAN MISSISSIPPI WILL HAVE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. WITHIN THIS AREA THERE WILL BE ANOTHER AREA THAT
WILL HAVE A HIGHER POTENTIAL FOR SEVERE STORMS. THIS AREA WILL BE
MAINLY ALONG AND SOUTH OF HIGHWAY 84. THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WIND BETWEEN 60 AND 70 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHERN AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:44 PM CSTSevere Thunderstorm WarningJANHinds46 min
Mar 20, 3:00 PM CSTSevere Thunderstorm WarningJANRankin45 min
Mar 20, 3:08 PM CSTSevere Thunderstorm WarningJANFranklin37 min
Mar 20, 3:31 PM CSTSevere Thunderstorm WarningJANLincoln44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.